Coricidin products seemed to be one of the over-the-counter medications being reportedly abused by adolescents, as observed from the Texas Poison Center Network data. This retrospective chart review investigated the occurrence of abuse, developed a patient profile, and defined the clinical effects resulting from the abuse of Coricidin products. Data collected from the Texas Poison Center Network Toxic Exposure Surveillance System database included human exposures between 1998 and 1999, patients > or = 10y old, intentional use or abuse, and single substance ingestion of I of the tablet formulations of Coricidin. Thirty-three cases from 1998 and 59 cases from 1999 were reviewed. Of these cases, 85% met the inclusion criteria. Of the 7 medications searched, only 4 substances were coded for: Coricidin D, Coricidin D (long acting), Coricidin D (cold, flu & sinus) and Coriciding HBP. These contain a combination of dextromethorphan hydrobromide, chlorpheniramine maleate, phenylpropanolamine hydrochloride, and acetaminophen. Of the 78 cases, 63% were male and 38% were female. The mean age was 14.67 years, 77% being between 13 to 17 years old. Eighteen different symptoms were reported: tachycardia 50%, somnolence 24.4%, mydriasis and hypertension 16.7%, agitation 12.8%, disorientation 10.3%, slurred speech 9%, ataxia 6.4%, vomiting 5.1%, dry mouth and hallucinations 3.9%, tremor 2.6%, and headache, dizziness, syncope, seizure, chest pain, and nystagmus each 1.3%; 12.8% of the calls originated from the school nurse. The incidence of abuse reported increased 60% from 1998 to 1999. This worrisome trend suggests increased abuse of these products.